Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 308, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1999, 6:43 PM CDT for Finney County, Hodgeman County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1999, 6:43 PM CDT (23:43 UTC)
- Expired
- Aug 20, 1999, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Finney County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:50 PM CDT | Hail 1 | Kalvesta, KS | |
| Aug 20, 7:00 PM CDT | Hail 0.75 | Jetmore, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS1 KDDC 202344 RRA SVRDDC KSC055-083-210030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 643 PM CDT FRI AUG 20 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS HODGEMAN COUNTY IN SOUTHWESTERN KANSAS * UNTIL 730 PM CDT * AT 640 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF JETMORE...OR 5 MILES NORTH OF KALVESTA...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED JETMORE BY 710 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. $$ BURKE/SLEIGHTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:21 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 20, 3:21 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT FRI AUG 20 1999 FORECAST CHALLENGE IS PCPN TIMING. AT 18Z...LEFTOVERS FROM NIGHTTIME MCS WERE EXITING THE FAR EASTERN SECTIONS OF THE CWA WITH SIGNIFICANT CLOUD COVER STILL OVER THE EASTERN HALF OF THE CWA. WESTERN HALF WAS MOSTLY SUNNY. SFC ANALYSIS SHOWED A 1015 MB LOW OVER EASTERN COLORADO WITH LOW PRESSURE TROUGH EXTENDING NORTH INTO NORTH DAKOTA. 60+ DEW POINTS WERE BEING WRAPPED WESTWARD ALONG THE NE/KS BORDER TOWARD THE APEX OF THE TROUGH. INVERTED SFC RIDGE EXTENDED SOUTHWEST FROM WISCONSIN INTO EASTERN KANSAS. 65 TO 68 DEW PTS WERE POOLED JUST WEST OF THIS RIDGE IN THE AREA OF SOUTHEAST NEBRASKA/SOUTHWEST IOWA. A STALLED FRONTAL BOUNDARY EXTENDED FROM THE TEXAS GULF COAST NORTHEAST INTO CENTRAL GEORGIA WITH A WEAK SFC LOW IN CENTRAL ALABAMA. OVER THE NEXT 48 HRS...NOT EXPECTING A DRASTIC CHANGE IN OUR WEATHER PATTERN. WITH THE SFC FRONT ALONG THE GULF COAST...LOOKS AS IF MOISTURE FROM THE GULF WILL REMAIN CUTOFF FROM OUR REGION. 500 MB HIGH PRESSURE CONTINUES TO BE PROGGED TO SLOWLY BUT SURELY MOVE WEST. THE 20/12Z 5H UPPER AIR PRESSURE FALLS INDICATE THIS SOLUTION LOOKS PROMISING WITH HEIGHT RISES OVER ARIZONA AND HEIGHT FALLS OVER THE TEXAS PANHANDLE. THIS DEVELOPMENT SHOULD GENERATE MORE OF A NORTHWEST FLOW COMPONENT IN THE STEERING WINDS ACROSS WESTERN KANSAS...AND THUS INCREASE THE CHANCES FOR MCS/S TO PROGRESS ACROSS MORE OF MY CWA AFTER SHORTWAVES CREST THE TOP OF THE RIDGE. SFC HIGH PRESSURE PROGGED TO EXPAND OVER MORE OF THE EASTERN U.S. WITH ITS RIDGE NOSE STILL IN THE VICINITY OF EASTERN KANSAS. THIS WILL MEAN A CONTINUATION OF THE SOUTHEAST TO EAST FLOW ACROSS THE AREA AND THUS TRAP THE 60+ DEW PT AIR AS IT POOLS AGAINST THE HIGHER TERRAIN. THE FIRST S/W OF WHICH TO BE CONCERNED IS SHOWING UP ON THE W/V LOOP FROM NORTHERN COLORADO INTO SOUTHERN WYOMING. THIS FEATURE CURRENTLY IS HELPING TO TOUCH OF MOUNTAIN CONVECTION. BELIEVE THIS S/W WILL RESULT IN A NEAR REPEAT OF LAST NIGHT WITH AN MCS FORMING AND PROGRESSING ACROSS PRIMARILY THE NORTHERN HALF OF MY CWA FOLLOWING THE BEST MOISTURE AXIS. THE NEXT S/W TO INFLUENCE OUR WEATHER CURRENTLY EXTENDS FROM EASTERN IDAHO INTO NORTHWEST WYOMING. THIS FEATURE COULD EITHER RESULT IN AN EXTENSION OF LEFTOVER PCPN SATURDAY MORNING OR HELP TO TRIGGER AFTERNOON CONVECTION SATURDAY. EITHER WAY...I WILL KEEP CHANCES OF PCPN GOING FOR SATURDAY AS WELL. AND WITHOUT ANY BIG CHANGES EXPECTED THROUGH SUNDAY...I WILL MENTION EITHER A CHANCE OF PCPN BOTH SATURDAY NIGHT AND SUNDAY. WITH MORE OF A NORTHWEST FLOW IN THE STEERING WINDS EXPECTED...DUE TO THE WESTWARD MOVEMENT OF THE 5H HIGH AS MENTIONED ABOVE...WILL SLOWLY INCREASE POPS AS THE PERIODS PROGRESS IN SOUTHWESTERN SECTIONS OF THE CWA. ALSO DURING SUNDAY...THE STRONGEST S/W OF THE BUNCH IS FORECAST TO MOVE OVER WESTERN KANSAS. FOR TEMPERATURES...FWC/FAN/FMR SHOW LITTLE DIFFERENCE FROM EACH OTHER AND WILL GO CLOSE TO THESE FIGURES EXCEPT FOR NORTHEAST SECTIONS WHERE LEFT OVER MCS CLOUD DEBRIS SHOULD INHIBIT INSOLATION HEATING THE LONGEST. EXTENDED FORECAST... ADVERTISEMENT OF FROPA CONTINUES BY ALL MODELS LATE SUNDAY/EARLY MONDAY. TIMING OF FROPA REMAINS TO BE IN QUESTION HOWEVER SO WILL NOT ATTEMPT TO NAIL DOWN POPS OR TEMPS. AFTER TUESDAY...5H HIGH POSITION IS GENERALLY PROGGED TO SLIDE WEST AND WEAKEN AS LOW LEVEL WINDS VEER TO A MOIST SOUTHERLY DIRECTION BY THURSDAY. WILL NOT MAKE ANY MAJOR CHANGES TO GOING FORECAST WITH SLIGHT POPS HARD TO RULE OUT EACH DAY. MRF BRINGS VIGOROUS WAVE ACROSS NORTHERN TIER ON FRIDAY WITH LEE TROF SETTING UP SO WILL MENTION SLIGHT POPS THEN AS WELL. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 065/090 068/089 068 324 GCK 063/090 066/089 066 243 EHA 062/093 065/093 065 223 LBL 062/092 065/091 065 223 HYS 066/083 069/083 069 535 P28 063/090 066/089 066 243 .DDC...NONE. SLEIGHTER/POAGE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:31 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Aug 20, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Aug 20, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.